Hi There. How have you (and your husband) been lately? I'm guessing you are asking for your husband. It's so hard to say what has or has not worked for one person will or will not work for another. I can tell you my experience with Cymbalta.
I took Cymbalta for six months back in 2005--actually stopped taking it right after Thanksgiving that year, so I suppose it's been almost exactly 2 years. Anyway, I can't tell you if it helped with my depression. I seemed to stay depressed. It did help with the little annoying aches and pains of unknown origin and definitely helped with energy level--felt hyped up quite a bit. If I recall, I was on 90mg/day. I recall having more than normal sleep problems and definite weight gain as well.
I stopped taking the Cymbalta quite by accident. I had run out of my prescription (and didnt have a dr's approved refill) over the Thanksgiving holiday. By the second to third day, I was falling apart withdrawing from the Cymbalta. Over the next 2 weeks I was incredibly dizzy, had strange "zaps" in my head, was as irritable as I can ever remember, pain and nausea in the stomach, and very sensitive to light and noise. I went through this and didnt miss a day of work, but walked around in a funk. Took about 2 weeks to get back to some level or normal and 30 days or so to get rid of all the withdrawal symptons. I tell you this, not to give the drug a bad name, but to warn you if you do go on this drug to be smarter than I (and my Dr) and slowly wean yourself over at least 30 days, more depending on how long and amount on the drug. These symptons are known as "discontinuation symptons"--just a fancy way the drug makers use to name withdrawal because of the negative thoughts associated with the term withdrawal.
In the end, for many, its a trial and error to find the right antidepressant which works for you. Most will have side effects--its a tradeoff of benefit vs side effects. Unfortunately, for most antidepressants you have take them for a while (2-8 weeks on avg) before you really know if they are effective. The thought of trying one for 8 weeks, only to start another trial and error is frustrating.
I hope this helps a little. I can tell you I've been on Prozac (still am), Zoloft, Cymbalta, Elavil, and Trazadone. I am about to supplement the Prozac with a very low dose of Remeron (to assist in sleep--which is probably the biggest issue for me). And I am one who absolutely hates having to take medication. This has been a long time, ongoing battle. But I've found I am better able to cope and find my way through on these drugs then not. I'm down to a low dose of Prozac. The Prozac has been relatively effective--allows me to push through things I used to be totally disabled by. The Trazadone was very effective in helping me sleep and helped a bit with depression. But I had some very unpleasant side effects which offset the benefits. No success on the Zoloft and Elavil. Very hopeful the Remeron and Prozac mix will do the trick.
I hope things work out for you and yours. Its nice that you care so much to continue to help your husband. I hope he appreciates you.